Case Report Volume 14 Issue 2
Received: July 02, 2026 | Published: July 22, 2026
Citation: Ahmed AKL, Ahmed FM, Taha S, et al. Cisplatin induced kidney injury and renal tubular acidosis in a cervical cancer patient: review of literature and case report. Urol Nephrol Open Access J. 2026;14(2):60-61. DOI: 10.15406/unoaj.2026.14.00375
Cisplatin, a chemotherapy agent based on platinum, is regarded as one of the most effective medications for treating various cancers. A significant and dose-restricting side effect of cisplatin is nephrotoxicity, which was identified early in its clinical application. Various mechanisms have been identified that contribute to kidney dysfunction following cisplatin exposure, including toxicity to tubular epithelial cells, vasoconstriction in the renal microcirculation, and proinflammatory responses. Fanconi syndrome manifests as an impairment in the proximal tubular reabsorption of glucose, amino acids, uric acid, phosphate, and bicarbonate. It is recognized that most acquired cases of Fanconi syndrome are induced by medications, with many instances attributed to antineoplastic drugs, including cisplatin. In this report, we discuss a complex case involving multifactorial acute kidney injury that includes Fanconi syndrome induced by cisplatin. Case report: A 43-year-old female suffered from advanced cervical cancer encroaching on the ureters bilaterally with bilateral obstructive uropathy, insertion of bilateral nephrostomy tubes. After her 1st session of chemotherapy with cisplatin and radiotherapy, the patient was admitted to the ICU due to septic shock and hypovolemia secondary to severe diarrhoea. Clinical symptoms of dehydration and septic shock were declared secondary to E. coli with Extended-Spectrum Beta-Lactamase (ESBL) which is an enzyme produced by some bacteria that makes them resistant to many common antibiotics, especially penicillin and cephalosporins leading to urosepsis. Fluid resuscitation and the use of positive inotropes were done. Serum creatinine rose to 8.2 mg/dl, Blood urea nitrogen (BUN) 89 mg/dl, HB 7 g/dl, Platelets 44000/ul. Acute Kidney injury was declared secondary to pre-renal hypovolemic, septic shock, and post-renal obstruction of the left nephrostomy tube. Her blood pH was 7.28, Serum bicarb 12, while her urine pH was 9 with albuminuria and no glucosuria. Type 2 renal tubular metabolic acidosis was declared, and in view of newonset albuminuria, Urine Albumin to Creatinine Ratio of >150, acquired Fanconi syndrome secondary to cisplatin was declared. She was started on IV Sodium Bicarbonate correction, a high oral dose of 3 gm per day sodium bicarbonate, and serum bicarbonate was corrected. The patient’s urine output improved after fluid resuscitation, and her serum creatinine improved dramatically from 8.2 to 3.2 mg/dl in four days and normalized to 0.9 mg/dl in 10 days. In conclusion, the acquired form of Fanconi syndrome is not uncommon and is underdiagnosed in various medical situations. Identification and early management dramatically improve renal survival.
Keywords: chemotherapy, nephrotoxicity, cisplatin, acute kidney injury
©2026 Ahmed, et al. This is an open access article distributed under the terms of the, which permits unrestricted use, distribution, and build upon your work non-commercially.